Illinois, 2008

Hail in Illinois, April 22, 2008

April 22, 2008 · NWS LSX · 6 events in 4 counties and zones

Numerous severe thunderstorms developed along a cold front as it moved through the area on April 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous severe thunderstorms developed along a cold front as it moved through the area on April 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 22, 4:46 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 22, 4:46 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
546 AM CDT TUE APR 22 2008

.DISCUSSION...
A WEAK COLD FRONT EXTENDS FROM NORTHWEST WISCONSIN THROUGH EASTERN
IOWA AND NORTHWEST MISSOURI TO SOUTHEAST KANSAS EARLY THIS MORNING.
CONVECTION CONTINUES TO DEVELOP ALONG AND AHEAD OF THE FRONT AS
LARGE SCALE ASCENT INCREASES UPON THE APPROACH OF A MID LEVEL
TROF/SHORTWAVE. FOCUS FOR THIS FORECAST IS ON THE CONTINUED
DEVELOPMENT AND MOVEMENT OF THIS CONVECTION AS THE COLD FRONT MOVES
TOWARD AND EVENTUALLY ACROSS THE CWA.

THIS MORNING...
CURRENTLY MUCAPES ACROSS WESTERN HALF OF THE CWA ARE AROUND 1000
J/KG WITH DEEP LAYER SHEAR VALUES LESS THAN 30KT. EXPECT THE SHEAR
TO INCREASE ACROSS THE CWA AS THE MID LEVEL TROF MOVES CLOSER THIS
MORNING...BUT REMAIN BELOW 35 KTS. SEVERE RISK LOOKS TO BE MARGINAL
AT BEST THIS MORNING...WITH HAIL BEING THE PRIMARY THREAT FROM THE
SCATTERED MULTI-CELLULAR CONVECTION.

THIS AFTERNOON...
MID LEVEL TROF/SHORTWAVE MOVES NORTHEAST OF THE CWA BY 18Z WITH WEAK
SUBSIDENCE IN ITS WAKE. NONETHELESS...WEAK CONVERGENCE ALONG THE
FRONT AND ANY OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION WILL
COMBINE WITH A MODERATELY UNSTABLE ATMOSPHERE...CHARACTERIZED BY
MUCAPE VALUES AROUND 2500 J/KG...TO SUPPORT ADDITIONAL THUNDERSTORM
DEVELOPMENT THROUGHOUT THE AFTERNOON. STORM MODE STILL APPEARS TO BE
MULTI-CELLULAR AS DEEP LAYER SHEAR VALUES REMAIN BELOW 35KTS. I
EXPECT THERE WILL BE ISOLATED SEVERE HAIL AND WIND REPORTS WITH THIS
CONVECTION...AND WILL HIGHLIGHT ACCORDINGLY IN THE HWO.

TONIGHT AND WEDNESDAY...
FRONT SETTLES JUST SOUTH AND EAST OF THE CWA THIS EVENING WITH
CHANCES OF MEASURABLE PRECIPITATION FALLING OFF AFTER SUNSET. GIVEN
PROXIMITY OF THE FRONTAL BOUNDARY ON WEDNESDAY...HAVE LEFT LOW
CHANCE POPS IN THE FAR SOUTHERN CWA. OTHERWISE...RISING HEIGHTS
SHOULD INSURE ANOTHER WARM APRIL DAY.

NO MAJOR CHANGES MADE PAST WEDNESDAY...

CVKING

&&

.AVIATION...
FOR THE 12Z TAFS...CDFNT CURRENTLY EXTDG FM WRN WI SW THRU NWRN MO
TO CNTRL OK WL MOVE SLOWLY SEWD THRU THE CWA TDA AND TGT. PLENTY
OF CONVECTION CONTS TO DVLP ALONG AND JUST AHD OF THIS FNT EARLY
THIS MRNG. LOOKING AT LATEST RADAR TRENDS PLAN TO INCLUDE A TEMPO
GRP OF TSRA IN COU AND UIN DURING THE FIRST COUPLE OF HRS OF THE
TAF FCST WITH VCTS IN STL AND SUS. OUTSIDE OF TSRA IT SHOULD BE
VFR WITH SCT-BKN CLOUDS ARND 4000 FT AND A MID-HI LVL CLOUD
CEILING DUE TO CONVECTIVE DEBRIS CLOUDS. MUCH OF THE MID-HI LVL
CLOUDS WILL DISSIPATE LTR THIS MRNG...BUT SHOULD HAVE PLENTY OF
DIURNAL CUMULUS CLOUDS. SCT CONVECTION SHOULD DVLP THIS AFTN ALONG
THE FNT AND ALONG ANY OLD OUTFLOW BNDRYS FM THIS MRNGS CONVECTION.
WILL INCLUDE AT LEAST A PROB30 GRP OF TSRA IN STL AND SUS LT THIS
AFTN. THE SFC WND SHOULD VEER ARND TO A NWLY DIRECTION LT THIS
AFTN IN UIN AND COU BHND THE CDFNT...AND IN STL/SUS THIS EVNG.
THERE MAY BE A BAND OF LOW LVL POST FRONTAL CLOUDINESS ARND
2000-3000 FT ADVCTG INTO THE TAF SITES BHND THE FNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 22, 3:22 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 AM CDT TUE APR 22 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
422 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES
ACROSS THE AREA. THE STRONGEST THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY HAIL AND SEVERE WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Apr 22, 6:26 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HAIL             SE MOSCOW MILLS         38.95N 90.92W
04/22/2008  M0.75 INCH       LINCOLN            MO   LAW ENFORCEMENT

            HAIL COVERING THE ROAD AT THE INTERSECTION OF HIGHWAY W
            AND MANSION.

&&

KARLZ
Local storm report, Apr 22, 6:37 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             PALMYRA                 39.80N 91.52W
04/22/2008  M1.00 INCH       MARION             MO   LAW ENFORCEMENT

            ENROUTE FROM HANNIBAL TO PALMYRA ALONG HIGHWAY 61. HAIL
            SIZE VARIED FROM NICKEL TO QUARTER.

&&

KARLZ
Local storm report, Apr 22, 7:00 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             WASHINGTON              38.55N 91.01W
04/22/2008  E1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            HAIL LOCATED BETWEEN WASHINGTON AND UNION MISSOURI ON
            HIGHWAY 47

&&

BDYE
Local storm report, Apr 22, 7:01 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     HAIL             1 E TROY                38.73N 89.88W
04/22/2008  E0.75 INCH       MADISON            IL   OTHER FEDERAL

            UP TO PENNY SIZE.

&&

KARLZ
Local storm report, Apr 22, 7:27 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HAIL             COTTLEVILLE             38.75N 90.65W
04/22/2008  E0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            AT MID RIVERS MALL DRIVE AND HIGHWAY 94

0818 AM     HAIL             COTTLEVILLE             38.75N 90.65W
04/22/2008  E0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            MID RIVERS MALL DRIVE AND HIGHWAY N

0820 AM     HAIL             ST. PETERS              38.78N 90.61W
04/22/2008  E0.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 22, 7:31 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             2 WSW COTTLEVILLE       38.74N 90.69W
04/22/2008  E0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL

&&

FGLASS

The radar

The St Louis radar (KLSX), 78 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Greene

When
April 22, 7:32 AM CST
Where
Greene County, 2 mi S of Greenfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.301, -90.220

Hail, Madison

When
April 22, 7:49 AM CST to 7:56 AM CST
Where
Madison County, Alton to Bethalto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.170

Hail, Madison

When
April 22, 7:55 AM CST to 8:05 AM CST
Where
Madison County, Edwardsville to 1 mi E of Edwardsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -89.950

Nickel to quarter size hail cover the ground in the Edwardsville area.

Hail, Monroe

When
April 22, 8:11 AM CST
Where
Monroe County, Waterloo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.150

Hail, Randolph

When
April 22, 8:23 AM CST to 8:30 AM CST
Where
Randolph County, Red Bud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -89.980

One inch hail caused some damage to cars in the Red Bud area. No damage estimates were available.

Hail, Madison

When
April 22, 8:25 AM CST
Where
Madison County, Alhambra
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -89.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96642, 96649, 96650, 96651, 96653, 96654.